Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2017, 7:32 PM EDT for Cumberland County, Perry County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 7:32 PM EDT (23:32 UTC)
- Expired
- Jul 19, 2017, 8:11 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, PA, Perry County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WUUS51 KCTP 192332
SVRCTP
PAC041-099-200030-
/O.NEW.KCTP.SV.W.0092.170719T2332Z-170720T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
732 PM EDT WED JUL 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Western Cumberland County in south central Pennsylvania...
Southwestern Perry County in south central Pennsylvania...
* Until 830 PM EDT
* At 732 PM EDT, a severe thunderstorm was located near Big Spring
State Park, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Shippensburg, Walnut Bottom, Newville and Shippensburg University.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 203 to 214.
Interstate 81 from mile markers 27 to 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 7762 4021 7761 4023 7761 4022 7764
4024 7765 4030 7749 4010 7725 4001 7748
TIME...MOT...LOC 2332Z 327DEG 8KT 4023 7755
HAIL...1.00IN
WIND...60MPH
$$
Ceru1 follow-up statement
903
WWUS51 KCTP 200011
SVSCTP
Severe Weather Statement
National Weather Service State College PA
811 PM EDT WED JUL 19 2017
PAC041-099-200021-
/O.CAN.KCTP.SV.W.0092.000000T0000Z-170720T0030Z/
Cumberland PA-Perry PA-
811 PM EDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CUMBERLAND AND
SOUTHWESTERN PERRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4020 7762 4021 7761 4023 7761 4022 7764
4024 7765 4030 7749 4010 7725 4001 7748
TIME...MOT...LOC 0010Z 327DEG 8KT 4016 7749
$$
CeruWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:10 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 19, 6:10 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service State College PA 610 PM EDT Wed Jul 19 2017 .SYNOPSIS... Pennsylvania will be on the periphery of the subtropical ridge through the weekend. Temperatures will be above normal and there is the risk of an MCS in the ring-of-fire moisture plume. The heights are forecast to fall over the weekend into early next week suggesting cooler, dry weather next week. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Radar shows isolated showers/thunderstorms moving slowly southeast early this evening. We're in a down cycle to expect activity to blossom one more time before sunset, but coverage to remain isolated. Main threat at this point is locally heavy rain in the very moist airmass, but a brief wind gust is also possible from any taller storms. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/... Nice light flow overnight. Lows will range mainly the 60s and lower 70s in the warmer spots. With dew points in the 60s and 70s there will be patchy fog forming overnight. Thicker in valleys with ponds, streams, and rivers. Fog burns off so we shall have some haze Thursday. Most guidance shows more instability and showers developing to our northwest Thursday which will drift and trigger showers near or in our northwestern counties in the afternoon and evening on Thursday. Cannot rule out a few stronger storms in northwest Pennsylvania Thursday afternoon. Chance rain best in northwest and less than 10 percent in southeast. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The latest thinking is that upstream convective activity should evolve east-southeast across the Lower Great Lakes during the afternoon and reach PA by late Thursday afternoon into Thursday night. The details remain somewhat unclear at this time given the prospects of new storm development in advance of initial /Day 1/ MCS and potential for additional storms out ahead of outflow boundary or cold front. Global model QPF may be too far north with QPF max which is a typical bias in MCS/ring of fire patterns. The slight risk was adjusted southward to align better with projected MCS movement and axis of best instability. Showers and storms should weaken and dissipate late Thu night into Friday morning. Model data shows large scale subsidence over the area during the day on Friday with convective activity re-focusing over the Midwest/Great Lakes Friday night and propagating east-southeast toward central PA by Saturday morning. The Day 3 MRGL risk extends into west-central PA on the eastern extent of upstream organized convective zone. Over the weekend, pcpn pattern looks to reach a relative peak with max POPs based on multi-model blend. Exact timing and location of pcpn will depend on details not well resolved until the very short term time frame. Therefore the later periods will keep a 40-60 percent POP given lack of confidence in highlighting any specific areas/timeframe with concentrated pcpn potential. Medium range models generally agree that a continued/gradual weakening and east-southeast shift of the persistent central U.S. upper ridge can be expected with time, as shortwave troughing shifts slowly southeast out of the Canadian Prairie across the northeast quarter of the country by early next week. The other concern is for a several-day period of hot/humid conditions punctuated across the Lower Susquehanna Valley with blended guidance showing 2-3 days of 90+F max temps with max heat index potential approaching 100F. The heat risk remains in the HWO. A heat advisory may be needed for at least 1 day based on NDFD max HI and WPC D3-7 HI probs. The hot temperatures should be eroded from the NW with time, as the frontal boundary gradually sinks to the south in response to mean troughing developing late in the period. Above average temperatures (+5-10 degree max T departures) should trend toward mid to late July climo numbers by next Tue-Wed. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... New package showing the best chance showers/VCTS in central areas like KUNV and KIPT. At least for now as radar has a weak line north of KUNV and approaching, ever so slowly, KIPT. And cell that missed KUNV and is drifting toward, but north of KSEG. Key point some widely scattered thunderstorms about this afternoon. Otherwise a VFR kind of day. Some patchy fog overnight with MVFR and area IFR. Should burn off in the 13 to 15 UTC range Thursday. Them mainly a VFR kind of day. Increased chance showers and thunderstorms NW PA Thursday afternoon with better chance overnight into the central and southeastern areas. .OUTLOOK... Thu...AM valley fog. Cig restrictions poss NW. TSRA PSBL NW Thu aft, scattered TSRA central Mtns Thu eve. Fri...AM valley fog/cig restrictions likely NW half. Isolated TSRA. Sat...AM valley fog poss. TSRA likely. Sun...AM valley fog poss. TSRA likely north/scattered south. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Grumm/Gartner NEAR TERM...Grumm/Gartner SHORT TERM...Grumm/Fitzgerald LONG TERM...Steinbugl AVIATION...Grumm
Hazardous weather outlook, Jul 19, 6:06 AM EDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 606 AM EDT Wed Jul 19 2017 PAZ025>028-033>035-049>053-058-201015- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 606 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-057-059-063>066-201015- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 606 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerous heat conditions are possible late this week through the weekend with maximum heat index values approaching 100 degrees during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024-037-041-042-045-046-201015- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming- 606 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater are possible late Thursday afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 5:31 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service State College PA
531 PM EDT WED JUL 19 2017
PAZ058-192200-
Schuylkill PA-
531 PM EDT WED JUL 19 2017
...SPECIAL WEATHER STATEMENT...
At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
Schuylkill Haven, moving southeast at 10 mph.
Very heavy rain is expected.
Winds in excess of 30 mph are possible.
Locations impacted include...
Schuylkill Haven, Pottsville, Orwigsburg, Renningers, Friedensburg,
New Philadelphia, Port Carbon, Auburn, Deer Lake, Landingville, Palo
Alto, Mount Carbon, Cressona, Lake Wynonah, Port Clinton, Summit
Station, Cumbola and Penn State Schuylkill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 7602 4058 7604 4057 7605 4058 7607
4057 7608 4056 7612 4053 7617 4053 7622
4052 7626 4052 7627 4061 7632 4072 7612
4064 7599
TIME...MOT...LOC 2130Z 322DEG 8KT 4060 7617
CeruSpecial weather statement, Jul 19, 6:35 PM EDT, 57 minutes before
Special Weather Statement National Weather Service State College PA 635 PM EDT WED JUL 19 2017 PAZ056-057-059-063-065-066-192300- Perry PA-Lancaster PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA- 635 PM EDT WED JUL 19 2017 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF PERRY...LANCASTER... YORK...CUMBERLAND...LEBANON...AND DAUPHIN COUNTIES UNTIL 700 PM EDT... At 635 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Dehart Dam to near Marysville. Movement was southeast at 20 mph. Very heavy rain is expected. Winds in excess of 40 mph are possible. Locations impacted include... Cornwall, Hummelstown, Lower Allen, Steelton, Hershey, Enola, Camp Hill, Palmyra, Colonial Park, Annville, Middletown, Elizabethtown, Harrisburg, New Cumberland, Linglestown, Progress, Lebanon, Lemoyne, Mount Joy and Mechanicsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Minor flooding may develop. Do not drive into water covering the roadway. && LAT...LON 4029 7624 3999 7670 4035 7718 4056 7685 TIME...MOT...LOC 2235Z 307DEG 19KT 4046 7682 4034 7700 Ceru
Special weather statement, Jul 19, 7:20 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
720 PM EDT WED JUL 19 2017
PAZ057-063-065-066-200015-
Lancaster PA-York PA-Cumberland PA-Dauphin PA-
720 PM EDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...YORK...
CUMBERLAND...AND DAUPHIN COUNTIES UNTIL 815 PM EDT...
At 719 PM EDT, Doppler radar indicated a strong thunderstorm over
Wormleysburg, moving southeast at 20 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Hummelstown, Mount Joy, Lower Allen, Steelton, Enola, Mechanicsburg,
York, Camp Hill, Colonial Park, Middletown, Elizabethtown,
Harrisburg, New Cumberland, Progress, Lemoyne, Weigelstown, Hershey,
Lawnton, Hogestown and Bressler-Enhaut-Oberlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4026 7707 4031 7698 4033 7692 4034 7693
4037 7688 4013 7645 3992 7673
TIME...MOT...LOC 2319Z 310DEG 15KT 4027 7692
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:05 PM EDT | Special Weather Statement | CTP | Adams | 55 min |
| Jul 18, 10:43 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Franklin | 3 hr |
| Jul 19, 5:31 PM EDT | Special Weather Statement | CTP | Schuylkill | 29 min |
| Jul 19, 6:35 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 25 min |
| Jul 19, 7:20 PM EDT | Special Weather Statement | CTP | York | 55 min |
| Jul 19, 7:47 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.